Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

How to quit benzodiazapines after 22 years of usage?

I have PTSD and borderline personality d/o.  I am not a strong borderline.  I hold down jobs for long periods and I'm not sexually overactive.  I've been in therapy for 7 years with a PhD in psychology.  All my doctors, since I was 14 years old have placed me on one or another benzo.  I've tried SSRI's and the new neuroleptics.  I've tried all the new anticonvulsants.  I am a nurse without a license because of my addiction to opiates.  I live in a state where methadone is illegal for treatment.  I travel across state line to obtain it.  This time it saved my life.  I do not misuse the xanax or whatever benzo I am taking at the time.  I know one of the side effects is memory loss.  I cannot function without it.  I am home bound.  I cannot work, take my child for outings, or drive.  Will I ever be able to get off the benzodiazapines like the licensure board wants.  I do not want to practice nursing right now.  I do not want to be around the drugs.  I am changing my career.  Do I need a good psychiatrist instead of my internist who treats me for asthma.
Asthma is another reason I take the benzodiazapines.  A SL xanax will help stop a broncospasm after I've had my albuterol inhaler much quicker than without the xanax.  What are your thoughts?  I always tell my doctors that I am an opiate addict on methadone.  I give them a list of all my meds.  I take trazadone to help sleep.  But I usually get less than 18 hours of sleep anyway.  Can you help?
32 Responses
Avatar universal
Read my response to your post under the "Xanax" thread. You need to get on a longer acting benzo like Klonopin. They also suggest taking Tegretol too. You need to reduce the dosages VERY gradually. Here is the link I provided earlier.

http://members.dencity.com/BenzoBusters/xanaxbusters1.htm

Jafco

Avatar universal
Thanks for the link.  I just wonder why I should change meds if they are working for me?
Avatar universal
I must have misunderstood. I know they are working for you, they do for me as well, but I thought you wanted to get off this stuff. The reason for changing is that it is much easier to wean yourself off of a longer acting benzo than a shorter acting benzo like Xanax. Your a nurse, so I'm sure you understand about the different half lives of certain drugs. I would imagine you probably know more than I do. I'm by no means an expert, but I have done quite a bit of research into this and it seems to make very good sense.

God Bless

Jafco
Avatar universal
I've also been on xanax a long time, doin, an average of 2mg day, I have 75 of the 0.5's would like to be off in a month. The site you posted, I cannot get on. AOL won't accept the address. Any suggestions? Thanks...Nancy
Avatar universal
The link is good, I just tried it out. Just copy and paste it into your browser and it will work.

Here is how you do that if you don't know already.

Highlight the link that I provided by dragging your mouse over it while holding down the left mouse button.

Then press CTRL C on your keyboard to copy it.

Go to your browser, click where you would normally type the address and press CTRL V to paste it in.

Then press Go or whatever on your browser.

If your typing it in manually, make sure you have not made any typographical errors.

Jafco
Avatar universal
I am currently detoxing from Xanax - 6 mgs a day habit.  I abused it for about 6 years on and off, mostly on.  I used to be able to just stop but the last time I tried I started hallucinating and having extreme depersonalization and really weird spasms of whole muscle groups.  I was told by a doctor that these were a form of seizures and I was about to have real seizures.  Fortunatly for me, I couldn't take it and caved and took some Xanax.  A whole handful to be exact which could have been as much as 10 mgs.  At that point, I didn't care. It was too scary to continue.

I have since switched to Valium and am at the end of a long valium taper.  This is the way to go, trust me. Slow and easy with a long acting benzo. Withdrawl symptoms are minimal and even when they're bad, only last a couple of days. This is the same theory mentioned by jafco re using klonopin except valium is even longer acting.  

I have also been diagnosed with BPD, also mild and I am not entirely convinced that it was not mini withdrawls which can produce identical symptoms.  Before I abused Xanax, I was an alcoholic and alcohol detox is very similar.  I noticed the onset of the rage when I quit drinking. The borderline stuff is manageable without benzos cause I've done it. I am an active person and when I feel one of the episodes coming on, I jog.  Unless it's midnight.  Then I pace until I wear myself out. It really helps to have a person in your life who will set limits on your behavior.  Because if they won't let you go there, you won't. BPD behavior can be very intimidating to some folks as I'm sure you're aware. Which is why it is repeated. It produces a reinforcing effect. But if the person on the receiving end can be tougher or meaner than you, you'll learn real fast that there are other ways to cope. Anyway, as I mentioned I think the wd exacerbates it, so you need to be on top of it before you attempt your taper.

I wish you luck.

Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.